Thursday, March 1, 2012

New FDA Advice About Statin Risks

 

Statin drugs have been shown to be quite effective in lowering cholesterol levels. However, like nearly all drugs, there are some potential side effects that many people only vaguely know about.

Recently, the Food and Drug Administration issued new guidelines about statin risks, and I felt it was important to let our readers know about these risks so they could watch for any symptoms.  Below are the new guidelines from the FDA.

Good News About Statins

First, the good news.  It is no longer necessary for your doctor to routinely monitor your liver enzymes.  Serious liver injury from statin use is considered very rare.

Statins have been shown to be one of the most effective ways we have to lower cholesterol levels.

Potential Risks While Taking Statins

Memory loss, forgetfulness and confusion have been reported by some statin users.  Researchers have said that, when this occurs, they have found that the confusion can be reversed within weeks after stopping the statin. This may be the result of getting cholesterol levels too low. The brain needs a certain amount of cholesterol in order to function properly. Make sure your doctor is not over-zealous about lowering your cholesterol to the point where it affects your thinking.

Some people on statins have experienced an increase in blood sugar levels, which can lead to Type 2 diabetes.  The number of people who experience this increased risk appears to be small.  However, it is good to be aware of the possibility.

Some medications interact with lovastatin and can increase the risk of muscle damage.  (Since I take lovastatin, I was particularly interested in this potential health risk.)  The new labels for lovastatin are going to list what drugs to avoid taking with lovastatin, and the maximum dose of lovastatin you should take if these other medications cannot be avoided.  Since these drugs were not listed in the FDA article that I read, everyone who is on lovastatin needs to read the insert on their next prescription refill very carefully.

Sore muscles are another possible side effect of statin use.  My doctor suggested that I take 200 mg. of CoQ10 with my statin every day in order to minimize the muscle problem. I have been using this combo for three years and the combination seems to be working.

If you are looking for more heath and retirement information of important to Baby Boomers and retirees, use the tabs or pull down menu at the top of this page.  They contain links to hundreds of additional articles.

You are reading from the blog:  http://www.baby-boomer-retirement.com

Photo of pills courtesy of photoxpress.com

Information about statin risks from the government website at: http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm293330.htm?source=govdelivery

2 comments:

  1. You're right on top of things! I also read recent reports about statin cautions. This will impact many people. Thanks for sharing it.

    ReplyDelete
  2. Thank you for your comment. It is so important for us to know about the medical dangers, as well as the benefits, of all the drugs we take!

    ReplyDelete

Thank you for leaving a comment. Your thoughts are always appreciated.